Try it
Pharmacology · Pharmacokinetics: protein binding
Sample itemA 30-year-old woman with nephrotic syndrome on phenytoin has nystagmus and ataxia, but her total serum phenytoin is 8 mg/L (usual range 10 to 20). What is the correct interpretation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. The free fraction is raised, so the total level underestimates active drug; measure free phenytoin
Phenytoin is highly bound to albumin. In hypoalbuminaemia the free (active) fraction rises, so a given total level represents more active drug and toxicity can occur at a low total concentration. A free level, or an albumin-corrected value, should guide dosing.
Option by option
A. The symptoms are unrelated to phenytoin since the level is subtherapeutic
Nystagmus and ataxia are classic phenytoin toxicity signs and can occur at a low total level here.
B. She is under-dosed, so increase the phenytoin dose
Increasing the dose would worsen the toxicity already present.
C. Hepatic induction has lowered the level and caused withdrawal signs
Induction does not explain nystagmus and ataxia, which are signs of excess, not withdrawal.
D. The free fraction is raised, so the total level underestimates active drug; measure free phenytoin (correct)
Correct. Low albumin raises the free fraction, and the total level is misleading.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?